How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Tamara Your Own Question
Tamara, Counselor & Psychotherapist
Category: Mental Health
Satisfied Customers: 1073
Experience:  20+ yrs Private Practice; Cert. Master Therapist; National Board Certified; APA Board Certified
Type Your Mental Health Question Here...
Tamara is online now
A new question is answered every 9 seconds

A psychiatrist, very experienced in prescribing Nortriptyline

This answer was rated:

A psychiatrist, very experienced in prescribing Nortriptyline? I am currently on this med, also on tegretol and risperdone (which I have been on for years). I was prescribed the nortriptyline about two months ago. I started it (at 25 mg which I am still on) and experienced a kind of sick dizziness. I stopped it after two days to see if the dizziness would go away, but after a few days it had not, so I started it again, for four days. Then I became concerned that maybe I hadn't let it get out of my system before, so I stopped again, and after a week the dizziness was still there. I have been on it now for two weeks, still dizzy. There were also a couple of other factors which could have been causing dizziness, i.e. I might not have been eating or drinking enough. I have put these right, and am still dizzy. I can't give clear dates on all this because the dizziness makes it very hard to think clearly.

I have been told by my doctor that nortriptyline can cause dizziness, also that she is not sure when it would be out of my system. Since I am about to be sent for a CT scan and to a neurologist, I want to be very sure that it is not the nortriptyline. I have decided - with the psychiatrist's approval - to return to my previous antidepressant, celexa, which worked much better for me. Today will be the first day off nortriptyline. Now, assuming it is causing the dizziness, which is what I want to prove or disprove first, how long will it take to get out of my system, and what can I do to urge it along? Drink a lot of fluids? and anything else? My psychiatrist is young, and I'm using this site to supplement her experience. She seems really unsure as to how long it will be before this side effect, if it is a side effect, will wear off. Anything you can tell me would help. Thanks!
Hi. Welcome to JustAnswer. I'm pleased to try to help you today.

I'm sorry to hear that you are having these troubles with dizziness. It is possible that it is being caused by the nortriptyline. It concerns me that your psychiatrist doesn't know how long it takes for this drug to fully leave your system. The half life of nortriptyline can vary by the person - but on average it is 36 hours. That means it will take a little over 8 days for it to fully be out of your system. So I would suggest you consider giving it a little more time before you do the CT scan if you aren't feeling certain about the cause of your symptoms. I think it is a wise choice to discontinue it, and go back to the celexa. Dizziness can also be a symptom of anxiety or depression, so if this issue has been bothering you for awhile, it would make sense to give the celexa a try to see if things resolve themselves.

Best wishes, and please let me know if I can answer any further questions. Tamara
Tamara and other Mental Health Specialists are ready to help you

Related Mental Health Questions